Format

Send to

Choose Destination
Lung India. 2015 Jan-Feb;32(1):16-9. doi: 10.4103/0970-2113.148428.

A prospective study of ocular toxicity in patients receiving ethambutol as a part of directly observed treatment strategy therapy.

Author information

1
Department of Ophthalmology, Era's Lucknow Medical College, Lucknow, Uttar Pradesh, India.
2
Department of Pulmonary Medicine, King George's Medical University, Lucknow, Uttar Pradesh, India.
3
Department of Pulmonary, Vallabhbhai Patel Chest Institute, Delhi, India.

Abstract

BACKGROUND AND OBJECTIVES:

India is among the largest countries to implement the revised National Tuberculosis Control Program (RNTCP). This program provides intermittent regimens to the patients, where the doses of isoniazid and ethambutol are more as compared to the daily regimen, which is a cause of concern, particularly with regard to the ocular toxicity of ethambutol. The present study was undertaken to explore the ocular toxicity in the patients registered under the program.

MATERIALS AND METHODS:

This was a prospective single center cohort study of 64 patients of categories I and II, coming to the RNTCP-Directly Observed Treatment Strategy (DOTS) center at a tertiary care referral hospital. The detailed history, best corrected visual acuity, fundus examination, and color vision test were carried out in all patients at the start of treatment and then at the first and second month of treatment.

RESULTS:

Loss in visual acuity from the baseline was noted at the second month follow up in 12 (9.4%) eyes (P = 0.001), visual field defects were seen in eight (6.3%) eyes (P = 0.0412), and optic disc abnormalities were observed in six (4.7%) (P = 0.013) eyes. Color vision abnormalities were noted in 16 (12.6%) eyes (P = 0.003), four eyes showed impairment in red-green color perception, and the others showed impairment in blue-yellow color perception as well. Patients with ocular symptoms were advised to stop ethambutol and they showed improvement in visual acuity after follow up of one to two months. The overall outcome of treatment was not affected by discontinuation of ethambutol in these patients.

CONCLUSION:

Ethambutol when taken according to program could cause ocular toxicity. The early recognition of ocular symptoms is important to prevent unnecessary delay in diagnosis and probable irreversible visual loss.

KEYWORDS:

Ethambutol toxicity; ocular symptoms; revised national tuberculosis control program; visual defects

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center